Article thumbnail
Location of Repository

Drug-induced immune-complex disease

By E. Sim

Abstract

A range of drugs including hydralazine, isoniazid, procainamide and penicillamine cause toxic side effects which resemble systemic lupus erythematosus (SLE). Deficiencies of C1, C4 and C2 are associated with idiopathic SLE, and these defects may compromise the ability of the patient to deal with immune complexes. Immune complexes with protein as antigen, such as has been reported to be diagnostic of procainamide-induced SLE, interact more with the C4A isotype of C4 than the C4B isotype. It is shown that hydralazine, isoniazid and penicillamine inhibit the covalent binding of C4 to a complement-activating surface and that the drugs themselves become covalently bound to C4. For each of these drugs, C4A is inhibited more than C4B, and it is suggested that this is an important contributory factor in the development of the toxic side effects to these drugs involving immune-complex deposition. For procainamide, it is shown that the hydroxylamine metabolite rather than the drug itself inhibits the covalent binding reaction of C4. Hydralazine, isoniazid and procainamide are metabolised by the polymorphic N-acetyltransferase, and slow acetylators are at increased risk of drug-induced lupus. For procainamide, oxidation to the hydroxylamine form is an alternative metabolic route of increased importance in slow acetylators, and it is suggested that investigation of C4 type in susceptible patients could provide a means of identifying those at greatest risk of immunotoxicity

Topics: pharmacy
Publisher: S. Karger AG
Year: 1989
DOI identifier: 10.1159/000463084
OAI identifier: oai:eprints.kingston.ac.uk:19422
Sorry, our data provider has not provided any external links therefore we are unable to provide a link to the full text.

Suggested articles


To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.